Thunderstorm Wind, Barton
- When
- April 12, 1:15 AM CST to 1:16 AM CST
- Where
- Barton County, 2.27 mi WSW of Great Bend
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 38.360, -98.810
Wind gust was reported by local ASOS.
A line of storms moved across portions of central Kansas producing low end severe thunderstorm wind criteria.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of storms moved across portions of central Kansas producing low end severe thunderstorm wind criteria.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 11, 10:53 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1153 PM CDT SAT APR 11 2015 ...UPDATED FOR 06Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 320 PM CDT SAT APR 11 2015 TONIGHT-SUN: WEAK INITIAL SHORTWAVE AND INCREASED LOW LEVEL MOISTURE TRANSPORT HAS LED TO SCATTERED SHOWERS AND A FEW THUNDERSTORMS OVER NRN OK. ONLY EXPECTING THIS SHOWER ACTIVITY TO POSSIBLY BRUSH ALONG THE KS/OK BORDER AREA INTO THE EARLY EVENING HOURS. AFTER THIS INITIAL AREA OF SHOWERS SHIFT EAST...MORE VIGOROUS MOISTURE TRANSPORT WILL PUSH INTO THE HIGH PLAINS FOR THIS EVENING...AS A DRYLINE SETS UP ALONG THE KS/CO BORDER. AS THIS MOISTURE TRANSPORT INCREASES...ANOTHER SHORTWAVE MOVING ACROSS THE ROCKIES IS EXPECTED TO PUSH INTO THE HIGH PLAINS...WITH SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG THIS BOUNDARY LATE THIS EVENING. MOISTURE AND INSTABILITY AHEAD OF THIS CONVECTION WILL KEEP SOME OF THE CONVECTION GOING AS IT TRACKS GENERALLY EAST OVERNIGHT INTO PORTIONS OF CENTRAL AND SOUTH CENTRAL KS LATE TONIGHT INTO EARLY SUNDAY MORNING. SO WILL KEEP SOLID CHANCE POPS ACROSS THE AREA FOR THIS CHANCE. COULD EVEN SEE A FEW STRONG STORMS INTO EARLY SUN MORNING...AS ELEVATED INSTABILITY INCREASES ACROSS CENTRAL KS WITH SOME MODEST SHEAR VALUES. THE SHORTWAVE IN THE HIGH PLAINS WILL BEGIN TO PUSH INTO THE PLAINS ON SUN...WITH THE DRYLINE AND SURFACE BOUNDARY MERGING AND PUSHING INTO CENTRAL KS AS WELL. COULD SEE SOME LINGERING MORNING CONVECTION...ACROSS CENTRAL KS...BUT THINK MOST OF THIS WILL MOVE EAST AS WARM ADVECTION IN THE MID LEVELS LEADS TO INCREASED WARM AIR IN THE ELEVATED MIXED LAYER. THIS CAPPING INVERSION WILL PROBABLY KEEP MOST OF THE AREA DRY INTO THE AFTERNOON HOURS ON SUNDAY AS AN UNSTABLE AIRMASS POOLS SOUTH OF THE BOUNDARY ACROSS MOST OF THE FORECAST AREA AND THE BOUNDARY PUSHES INTO CENTRAL KS. EXPECT CONVERGENCE TO GRADUALLY INCREASE INTO THE EVENING HOURS ON SUNDAY...AS CAPPING INVERSION SLOWLY ERODES. THIS WILL LEAD TO SHOWER AND THUNDERSTORM CHANCES INCREASING ACROSS MOST OF CENTRAL KS AND EVENTUALLY SOUTH CENTRAL KS...AS THE STORMS BEGIN TO PROPAGATE TO THE SOUTHEAST SUNDAY NIGHT. BULK SHEAR OF 40 KTS AND MLCAPES AROUND 1000-1500 J/KG SUGGESTS A STRONG TO POSSIBLY A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE AREA FOR THE EVENING AND NIGHTTIME HOURS ON SUN. MON: NOT SURE HOW FAR SOUTH THE BOUNDARY WILL PUSH INTO MON AS ANOTHER SECONDARY SYSTEM BEGINS TO MOVE INTO WRN TX. THIS WILL STALL THE BOUNDARY OUT SOMEWHERE ALONG THE KS/OK BORDER FOR MON. WILL KEEP SOME LOW POPS ACROSS SOUTHERN KS FOR NOW...EVEN THOUGH THE ECMWF IS STILL TRYING TO PUSH THIS BOUNDARY FURTHER INTO OK...WHICH WOULD LIMIT THE CHANCES IN KS. KETCHAM .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 320 PM CDT SAT APR 11 2015 ALSO NOT ENTIRELY SURE HOW TUE WILL PLAY OUT EITHER...AS THE MEDIUM RANGE MODELS CONTINUE TO DIFFER ON WHAT THEY WANT TO DO WITH THE SECONDARY SYSTEM THAT IS EXPECTED TO MOVE ACROSS TX...AND EVENTUALLY LIFT NORTHEAST INTO THE PLAINS. EXPECT THE MON BOUNDARY TO LIFT BACK NORTH...ACROSS THE FORECAST AREA...WITH MOISTURE RETURN LEADING TO A CHANCE OF SHOWERS FOR MOST OF THE ERN HALF OF KS FOR THE DAYTIME HOURS ON TUE THROUGH WED. WILL GO WITH A CONSENSUS AND KEEP SOME LOW POPS IN MOST AREAS AS THIS SYSTEM MOVES NORTH...BUT STILL SOME UNCERTAINTY. THE MEDIUM RANGE MODELS CONTINUE TO ADVERTISE A BETTER CHANCE OF SHOWERS AND SOME STORMS FOR THE END OF THE WEEK...AS A DEEP UPPER TROUGH MOVES SOUTHEAST OUT OF THE PACIFIC NW AND BECOMES A CLOSED LOW OVER THE PLAINS LATE IN THE WEEK. STILL UNCERTAIN ON THE TIMING OF THIS SYSTEM...BUT CERTAINLY LOOKS LIKE AN EXTENDED STRETCH OF SHOWERS AND SOME RUMBLES OF THUNDER FOR THE END NEXT WEEK. KETCHAM && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1151 PM CDT SAT APR 11 2015 TIMING OF PRECIPITATION CONTINUES TO BE MAIN CHALLENGE WITH AVIATION FORECAST. ANTICIPATE PRIMARILY VFR CONDITIONS BUT WITH MVFR AT TIMES DUE TO CONVECTION. ONGOING AREA OF PRECIPITATION OVER SOUTHEAST KS SHOULD EXIT KCNU EARLY IN FORECAST. A MORE WIDESPREAD ROUND OF PRECIPITATION IS EXPECTED LATER THIS EVENING/OVERNIGHT DUE TO SHARP INCREASE IN LOW LEVEL MOISTURE. THIS SHOULD WANE AROUND DAYBREAK...WITH A THIRD ROUND EITHER ALONG APPROACHING COLD FRONT OR IN WARM SECTOR AHEAD OF FRONT IN THE AFTERNOON OR MORE LIKELY IN EVENING WITH LOW LEVEL JET. -HOWERTON && .FIRE WEATHER... ISSUED AT 320 PM CDT SAT APR 11 2015 PERIODIC CHANCES FOR SHOWERS AND STORMS WILL EXIST ACROSS THE AREA FOR THE REST OF THE WEEKEND...WITH THE BEST CHANCE TONIGHT ACROSS CENTRAL KANSAS AND SUNDAY NIGHT ACROSS SOUTHEAST AND SOUTH CENTRAL KANSAS. OTHERWISE...INCREASING SOUTH WINDS WILL ELEVATE THE GRASSLAND FIRE DANGER IN RAIN-FREE AREAS ON SUNDAY AFTERNOON. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 54 79 53 69 / 40 30 70 10 HUTCHINSON 55 79 49 68 / 40 20 70 10 NEWTON 54 76 49 68 / 40 30 70 10 ELDORADO 54 79 53 69 / 40 30 80 10 WINFIELD-KWLD 55 78 55 69 / 60 30 60 10 RUSSELL 54 80 44 68 / 30 20 10 0 GREAT BEND 54 80 46 67 / 40 20 20 10 SALINA 55 77 46 69 / 50 30 50 0 MCPHERSON 54 76 47 68 / 40 30 60 10 COFFEYVILLE 53 78 58 71 / 30 40 60 20 CHANUTE 53 77 54 69 / 50 50 80 10 IOLA 53 76 54 68 / 50 50 80 10 PARSONS-KPPF 53 78 57 70 / 40 40 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 429 PM CDT SAT APR 11 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 429 PM CDT SAT APR 11 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS EVENING AND ESPECIALLY TONIGHT ACROSS THE ENTIRE AREA. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THE STRONGEST ACTIVITY TONIGHT WILL BE CAPABLE OF DIME SIZE HAIL...ESPECIALLY WEST OF THE FLINT HILLS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE ON SUNDAY ACROSS MUCH OF THE AREA. THERE IS A RISK OF STRONG STORMS TO POSSIBLY SEVERE STORMS MAINLY ON LATE SUNDAY AFTERNOON AND SUNDAY EVENING. HAIL UP TO QUARTER SIZE AND WIND GUSTS TO 50 MPH ARE THE MAIN CONCERNS. STORM CHANCES WILL LINGER INTO SUNDAY NIGHT AND EARLY MONDAY MAINLY ACROSS SOUTHERN KANSAS. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. GUSTY NORTH WINDS ON MONDAY WILL ELEVATE THE GRASSLAND FIRE DANGER INTO THE VERY HIGH CATEGORY ACROSS SOUTH CENTRAL KANSAS AND THE SOUTHERN FLINT HILLS. CHANCES FOR THUNDERSTORMS WILL RETURN TO THE FORECAST ON WEDNESDAY AND THURSDAY. WHILE THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW...A FEW STRONG STORMS WILL BE POSSIBLE. CHECK LATER OUTLOOKS FOR ANY CHANGES ON THE RISK FOR SEVERE WEATHER NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM
The Dodge City radar (KDDC), 121 km away, was scanning. The volume nearest the first event began at 07:13 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gust was reported by local ASOS.
Wind report was estimated.
A wind gust of 50 mph was also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564498, 564492, 564493, 564494, 564499, 564496, 564497.